Hepatitis C drug Incivek linked to potentially fatal skin reactions
More than 15,000 Americans die each year from hepatitis C-related illness, including liver cancer and cirrhosis. Telaprevir (Incivek; Vertex Pharmaceuticals), together with its partner drugs peginterferon and ribavirin, is a common treatment for the disease. On December 19, the Food and Drug Administration (FDA) issued a warning that telaprevir taken with its partner drugs carries a risk of serious, sometimes fatal skin reactions.
The FDA warning may be of particular interest to baby boomers. Last May, the Centers for Disease Control and Prevention (CDC) announced that it recommended that all baby boomers in the US (individuals born from 1945 through 1965) should be tested for the hepatitis C virus (HCV). The reason for the recommendation is that many HCV infections are missed during that population. The CDC estimates that testing baby boomers could identify an additional 800,000 individuals infected with the virus; furthermore, it could prevent more than 120,000 HCV-related deaths during the baby boomer’s lifespan.
The FDA notes that some patients died when they continued to receive telaprevir combination treatment after developing a worsening, or progressive rash and systemic symptoms (symptoms affecting the entire body). The FDA has received reports from Japan of two cases, one fatal, of a serious skin reaction called toxic epidermal necrolysis (or TEN) in patients who were taking Incivek with peginterferon and ribavirin. In the fatal case, the patient continued the Incivek combination regimen for a period of time after symptoms developed. As a result, FDA is adding a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions. Typical systemic symptoms and signs may include fever, nausea, diarrhea, mouth sores or ulcers, facial swelling (edema), red or inflamed eyes, or swelling or inflammation of the liver (hepatitis). The FDA stresses that all patients with serious skin reactions should also receive urgent medical care.
The Incivek drug label already contains information on the risk of serious skin reactions. Serious skin reactions, including drug rash with eosinophilia (a higher than normal level of white blood cells called eosinophils) and systemic symptoms (or DRESS) and Stevens-Johnson Syndrome (SJS) have been previously reported in patients taking Incivek combination treatment. These serious skin reactions required hospitalization, and in some cases, death was reported. The signs and symptoms of DRESS may include rash, fever, facial swelling, and evidence of internal organ involvement (e.g., hepatitis). Patients may or may not have eosinophilia. The signs and symptoms of SJS may include fever, lesions, and ulcerations on the eyes or lips.
The FDA notes that these types of serious skin reactions (TEN, DRESS, and SJS) may be considered different varieties along a spectrum of serious skin reactions and can be difficult to tell apart from each other. When any of these serious skin reactions occur, it is necessary for healthcare professionals to immediately stop all three components of Incivek combination treatment and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Additional information for hepatitis C patients from the FDA:
- Incivek combination treatment may cause a rash. The rash can be severe, covering more than half of the body, and you may also have a fever and skin breakdown. Call your healthcare professional and seek immediate care if you develop any of the following signs or symptoms: Rash with or without itching
- Severe rash with raised bumps, blisters, or ulcerations
- Rash that does not improve after 2-3 days
- Rash that gets progressively worse
- Mouth sores or ulcers
- Swelling of the face
- Red or inflamed eyes like “pink eye”
The FDA cautions that patients should not stop taking Incivek combination treatment without first talking to their healthcare professional. All questions or concerns should be discussed with a healthcare professional. The FDA recommends that any side-effects one experiences should be reported both to a healthcare professional and the FDA.